It is Benign & Harmless
Niacin (Vitamin B3) is vital for over 50 different processes in our body and is an essential vitamin for human health mainly due to its many enzymatic functions. For more information see Vitamin B3 (Niacin)
Even at high doses, niacin is safe. However, at a higher dose there is a common, but harmless, side-effect known as the “Niacin Flush.” The skin becomes red, warm and is often accompanied by a burning sensation and occasionally some itching. It may feel as though you have a sunburn.
It is best to begin by taking Vitamin B3 (Niacin) in lower dosages at first, and slowly build up over time.
Most people find that starting with 50 mg once per day for a week, then twice a day for another week before progressing to 100 mg, is a comfortable way to go.
You could then repeat the progression with 100 mg, 150 mg, 200 mg, etc.
The Niacin Flush Usually Begins On Your Scalp, Ears, and Face
You will feel a slight burning sensation, and your face may turn “reddish” in color or “splotchy”. Slowly, this sensation, along with the discoloration, may move down your body, usually stopping at your chest and arms. However, if you take too large of a dose too soon, it may flush your entire body.
Again, even if the flushing is extreme, though uncomfortable, it will go away and is harmless.
The duration of the flushing depends on the severity of it but usually lasts from ten minutes to thirty minutes. I some cases it could last for an hour or two.
Drinking Extra Water Helps Reduce The Flushing Sensation
Make sure that the water you are drinking is filtered and not tap water. Besides reducing the flushing sensation, the added water helps the body to rid itself of toxins. (See Niacin and Detox) Drinking tap water rather than filtered may add more toxins to your body.
The Flushing Effect Resolves Over Time
Your body does “get used to” a specific dose of niacin over time. So at some point, the Niacin flush will no longer occur as it once did. For example, in about a week, your body will “get used to” 50 mg once per day, and you will no longer experience a flushing.
Keep in mind, that each time you increase the dose, you can expect the Niacin flush to start again.
Some advocates of niacin say taking an aspirin thirty minutes or so before taking the niacin helps to reduce the flushing effect. Although this does seem to be effective, I would not recommend this practice. Getting in the habit of eating food and drinking plenty of filtered water before taking the niacin is a much healthier practice.
Remember, when it comes to certain health conditions it is the “flush” that is the desired effect, so Extended Release Niacin is not effective. Such is the case with multiple sclerosis.
For more information about niacin, dosages, and toxicity, please refer to Vitamin B3 (Niacin)
Other Related Articles
- Cleaning Up Your Act: The Niacin-based Detox
- Niacin could be diabetes treatment
- Niacin: Safe Alternative to Statin Drugs